Format

Send to

Choose Destination
J Nutr. 2011 Sep;141(9):1635-42. doi: 10.3945/jn.111.143016. Epub 2011 Jul 20.

Ingestion of (n-3) fatty acids augments basal and platelet activating factor-induced permeability to dextran in the rat mesenteric vascular bed.

Author information

1
Department of Anesthesiology and Intensive Care Medicine, University Medical Center Schleswig-Holstein, Campus Kiel, Kiel, Germany.

Abstract

Loss of intestinal barrier function and subsequent edema formation remains a serious clinical problem leading to hypoperfusion, anastomotic leakage, bacterial translocation, and inflammatory mediator liberation. The inflammatory mediator platelet activating factor (PAF) promotes eicosanoid-mediated edema formation and vasoconstriction. Fish oil-derived (n-3) fatty acids (FA) favor the production of less injurious eicosanoids but may also increase intestinal paracellular permeability. We hypothesized that dietary (n-3) FA would ameliorate PAF-induced vasoconstriction and enhance vascular leakage of dextran tracers. Rats were fed either an (n-3) FA-rich diet (EPA-rich diet; 4.0 g/kg EPA, 2.8 g/kg DHA) or a control diet (CON diet; 0.0 g/kg EPA and DHA) for 3 wk. Subsequently, isolated and perfused small intestines were stimulated with PAF and arterial pressure and the translocation of fluid and macromolecules from the vasculature to lumen and lymphatics were analyzed. In intestines of rats fed the EPA-rich diet, intestinal phospholipids contained up to 470% more EPA and DHA at the expense of arachidonic acid (AA). The PAF-induced increase in arterial pressure was not affected by the EPA-rich diet. However, PAF-induced fluid loss from the vascular perfusate was higher in intestines of rats fed the EPA-rich diet. This was accompanied by a greater basal loss of dextran from the vascular perfusate and a higher PAF-induced transfer of dextran from the vasculature to the lumen (P = 0.058) and lymphatics. Our data suggest that augmented intestinal barrier permeability to fluid and macromolecules is a possible side effect of (n-3) FA-rich diet supplementation.

PMID:
21775525
DOI:
10.3945/jn.111.143016
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center